Mobocertinib Use in Platinum-Pretreated Patients With EGFR Exon 20 Insertion–Positive mNSCLC - Episode 3
Focused discussion on the safety profile of mobocertinib in platinum-pretreated EGFR exon 20 insertion–positive mNSCLC given data from the EXCLAIM cohort.
Gregory Riely, MD, PhD: Do you want to take us through this slide?
Tarek Mekhail, MD: It’s all about GI [gastrointestinal] toxicity. If it wasn’t for that, the drug would have been easy. It turns out that the only toxicity that had more than 10% for grade 3 is diarrhea—16% for grade 3. The vast majority of patients had some form of array, grade 1 to 3. You can run your eye along the lines about the other toxicities. You start seeing skin rashes. All grades are 45%. Paronychia reminds me of afatinib somehow. It might be similar.
The diarrhea, however, is important; it’s all about being prepared. I don’t know what your strategy is, Greg, about managing diarrhea, but we’ve got to develop a strategy. I haven’t developed a proactive strategy. I’ve developed a reactive strategy, and I’m very aggressive on my reaction to the diarrhea with hydration, loperamide, and symptomatic management. I try not to reduce the dose. I try aggressively to manage the diarrhea because there are some hints in the paper. If you like to read the paper, at some point you see the safety component of the paper. This is exploratory and the numbers are small, but the response rate on patients in whom the dose was reduced was numerically lower than if you didn’t reduce the dose, 20% vs 31%. Can you make any conclusion out of this small numbers of patients and numbers of patients’ dose reduced, perhaps 25% of patients? It’s a handful but try not to reduce the dose. There are other toxicities that we can go through. The message is this drug needs close management of adverse effects, mainly diarrhea.
Gregory Riely, MD, PhD: I couldn’t agree with you more. In many ways it reminds us of the old days of EGFR [estimated glomerular filtration rate] TKIs [tyrosine kinase inhibitors]. Most of us developed pretty good skill managing the diarrhea and the rash associated with alectinib, gefitinib, and afatinib. Probably, the diarrhea was most prominent with afatinib. We have to resurrect those skills. If the nurse you work with is not as familiar with that because she’s been around only in the osimertinib era, then you’ve got to refresh her memory about what the management of diarrhea associated with EGFR TKIs is. Like you, I have an aggressively reactive approach. Maybe my proactive component is talking to the patient, talking about the diarrhea, emphasizing the importance of contacting us and getting this managed. Importantly, there’s a relatively narrow window in which patients tolerate the drug. It’s effective, so we definitely want to get as much out of the drug as we can. If we can add some loperamide and keep the patient on a full-dose drug, then we’re in a better place.
Tarek Mekhail, MD: There are 2 other toxicities I want to touch on, Greg, particularly because I had a couple of patients with both toxicities. One is stomatitis. The reason is that it’s very uncomfortable for patients. Certainly, 3% of patients have grade 3 stomatitis. I’m treating a patient who had significant stomatitis, and I had to reduce the dose. The other toxic is QTc interval prolongation. I dare to say that QTc interval prolongation is a paper toxicity but it’s a scary 1. I’ve never seen a patient getting in trouble because of it, but that’s when you start seeing bradycardia. I see QTc more than 500 ms. You’ll have to hold the drug. You’ll have to call a cardiologist and review the medications. It’s a scary paper toxicity. I haven’t seen anything happening from it, but it’s worth mentioning that it did happen.
Gregory Riely, MD, PhD: Same experience for me. It’s a relatively scary toxicity that patients don’t have symptoms, but we generally identify it and adjust things so that they never notice that problem. Hopefully, they can keep it that way.
Transcript edited for clarity.